Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 77, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 9, 1997, 7:56 PM CDT for Kimble County, Mason County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1997, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 9, 1997, 10:55 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Kimble County, TX, Mason County, TX
The radar
The San Angelo radar (KSJT), 128 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2432 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 100057 FFWSJT TXC267-319-100355- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 756 PM CDT SAT AUG 9 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1055 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL TEXAS ...EASTERN KIMBLE COUNTY ...SOUTHWESTERN MASON COUNTY AT 755 PM SAN ANGELO RADAR HAS ESTIMATED THAT UP TO 3 1/2 INCHES OF RAIN HAS FALLEN IN EASTERN KIMBLE COUNTY AND SOUTHWESTERN MASON COUNTY...FROM NORTHEAST OF SEGOVIA TO 15 MILES SOUTHWEST OF MASON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH 9 PM PRODUCING ANOTHER INCH OF RAINFALL. THIS RAIN WILL LIKELY CAUSE FLOODING OF STREETS...STREAMS...AND LOW WATER CROSSINGS... ESPECIALLY ALONG THE JAMES RIVER AND THE JOHNSON FORK OF THE LLANO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:56 PM CDT, 6 hours earlier.
Area forecast discussion, Aug 9, 1:56 PM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 156 PM CDT SAT AUG 9 1997 BIT OF A GUESSWORK FORECAST TODAY...AS HAVE ONLY SEEN FULL DATA FROM ONE OF THE MODELS...AND IT WAS A DRASTIC CHANGE FROM PREVIOUS RUNS. SATELLITE LOOPS INDICATING A SHORTWAVE FROM NORTHEAST TEXAS...BACK INTO CENTRAL TEXAS...AND FINALLY BACK WESTWARD INTO THE BIG BEND AREA. WITH AFTERNOON HEATING AND THE WEAK LIFT...A FEW SHOWERS AND THUNDERSTORMS STARTING TO DEVELOP ACROSS AREAS ALONG THIS SHORTWAVE...ROUGHLY SOUTH OF A LINE FROM SAN ANGELO TO SAN SABA. MEANWHILE...BEHIND THE SHORTWAVE...AN AREA OF WEAK SUBSIDENCE HAS SETTLED IN ACROSS THE NORTHERN HALF OF WEST CENTRAL TEXAS EARLY THIS AFTERNOON...SUPPRESSING CONVECTIVE DEVELOPMENT ACROSS THAT AREA. AS THE SURFACE...A COLD FRONT WAS EXTENDING ACROSS THE CENTRAL PLAINS...WHILE SOME SORT OF PREFRONTAL TROUGH HAD SAGGED INTO THE TEXAS PANHANDLE. FOR TONIGHT...THE NGM BRINGS ANOTHER SHORTWAVE ACROSS WEST CENTRAL TEXAS TONIGHT...AND WITH IT CHANCE POPS AND HALF INCH TO ONE INCH QPF NUMBERS. HAVE A FEW DOUBTS ABOUT THIS SCENARIO. THINK THE 00Z AVIATION DID A SLIGHTLY BETTER JOB WITH THE SHORTWAVE LAST NIGHT...CORRECTLY SETTING UP THE ORIENTATION ALONG THE SOUTHERN BORDER OF WEST CENTRAL TEXAS AS ACTUALLY HAPPENED AND THEN WEAKENING IT THROUGH TODAY. 12Z AVIATION JUST NOW STARTING TO SHOW UP...AND IT CONTINUES ITS TREND OF KEEPING ONLY VERY WEAK SYNOPTIC LIFT ACROSS WEST CENTRAL TEXAS. WITH THE NGM SHOWING LITTLE IN THE WAY OF CONTINUITY... WILL LEAN MORE TOWARD THE AVIATION FOR GUIDANCE. THUS EXPECT THE BEST PRECIPITATION CHANCES TO BE ACROSS THE SOUTHERN AND SOUTHEAST COUNTIES...WHERE BEST MOISTURE AND WEAKEST CAP COEXIST WITH THE WEAK SHORTWAVE. FOR SUNDAY...JUDGING FROM THE AVIATION...LOOKS LIKE ONLY VERY WEAK SYNOPTIC LIFT WILL REMAIN ACROSS THE AREA. WILL NEED TO WATCH THE COLD FRONT THAT WILL HAVE SAGGED PERHAPS AS FAR SOUTH AS THE TEXAS PANHANDLE BY SUNDAY AFTERNOON. GIVEN ANY CONVECTION THAT MIGHT DEVELOP...FRONT MAY SLIDE INTO NORTHERN COUNTIES MUCH SOONER THAN THE MODELS WOULD INDICATE. HOWEVER...GIVEN THE LACK OF PUSH THE MODELS DO INDICATE...FOR NOW WILL KEEP THE FRONT NORTH OF THE BIG COUNTRY THROUGH 00Z MONDAY. THUS...SLIGHTLY WARMER TEMPERATURES LOOK TO BE IN ORDER. FINALLY...LOW CLOUDS MADE IT NORTHWARD ACROSS MUCH OF THE AREA THIS MORNING...AND FULLY EXPECT ANOTHER ROUND SUNDAY MORNING AS WELL. ABI 072/092 11 JCT 072/093 22 SJT 070/095 11 PMCCULLOUGH
In the hours before
Special weather statement, Aug 9, 2:20 PM CDT, 5 hours 36 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-101325- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 220 PM CDT SAT AUG 9 1997 ...ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING... A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS ALL OF WEST CENTRAL TEXAS THOUGH TONIGHT. AS TEMPERATURES WARM WELL INTO THE 90S BY LATE AFTERNOON...THE ATMOSPHERE WILL BECOME EVEN MORE UNSTABLE AND ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP...WITH AREAS SOUTH OF AN OZONA TO SAN ANGELO TO BROWNWOOD SEEING THE BEST CHANCE OF STORMS. ALTHOUGH WEAK WIND FIELDS THROUGHOUT THE ATMOSPHERE SHOULD PREVENT ANY OF THESE STORMS FROM REACHING SEVERE LIMITS...BRIEF HEAVY RAINFALL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE FROM THE STRONGER STORMS. WITH THE LOSS OF DAYTIME HEATING AFTER SUNSET...MOST OF THE STORMS SHOULD BEGIN TO WEAKEN AND DISSIPATE. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:45 PM CDT | Severe Thunderstorm Warning | SJT | Taylor | 35 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.